Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 9, 2005

Honeymoon, Hypoglycemia

Question from United Kingdom:

I developed severe gestational diabetes with GAD antibodies, recovered after delivery, according to a glucose tolerance test, then was diagnosed type 1 six months later. I am still in my honeymoon period a year on. I am surprised to find that with supposedly no artificial insulin (18 hours plus after Humulin Insulatard injection), if I have only eaten fairly sparingly, I will still have a hypoglycemic reaction. How is this possible? Is it purely that my own insulin is being produced fairly normally but kicking in too late? If this is the case, would tablets help even this out the rest of the time, so reducing my overall insulin requirement and avoiding unnecessary low blood sugars?

Answer:

If you are taking some NPH insulin and have eaten sparingly, it is still possible to get hypoglycemic. If the anti-GAD antibodies are high, I would not recommend pills as treatment. If it is possible to decrease your insulin or maintain a steady supply of glucose so as not to get low, these would be preferable to no therapy or pills.

JTL